Ohio, 2016

Heavy Snow and Winter Weather in Ohio, January 22 to 23, 2016

January 22 to 23, 2016 · NWS PBZ · 3 events in 3 counties and zones

Low pressure, strengthened by a deepening upper trough, lifted northward from the lower Mississippi through the Tennessee Valley with cyclogenesis occurring along the Carolinas. As a result, and with reinforcing cold air in northwesterly flow over the upper Ohio Valley, snow spread across the region late Friday morning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure, strengthened by a deepening upper trough, lifted northward from the lower Mississippi through the Tennessee Valley with cyclogenesis occurring along the Carolinas. As a result, and with reinforcing cold air in northwesterly flow over the upper Ohio Valley, snow spread across the region late Friday morning. Snow became heavy at times in enhanced mesoscale banding, over areas south and east of Pittsburgh, with a very tight gradient in snow amounts across Allegheny county. The highest snow amounts were reported occurred at Redhouse and Oakland in Garrett county Maryland with 38 and 36 inches of snow respectively. This surpasses the previous 2-day total for Oakland dating back to 1983. Additional high snow totals include Tunnelton and Hazelton, in Preston county, West Virginia with 34 inches, and 24 inches in Davis, Tucker county West Virginia. Over two feet of snow was reported further north and west over Marion and Monongalia counties in West Virginia, and Westmoreland and Fayette counties in Pennsylvania. For reference, the range over Allegheny county spanned from 2 to 9 inches from the northwest to the southeast. A State of Emergency was declared in Pennsylvania and Maryland, with Presidential declarations added later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 22, 11:44 AM EST, 16 minutes earlier.

Area forecast discussion, Jan 22, 11:44 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1144 AM EST FRI JAN 22 2016

.SYNOPSIS...
STRONG LOW PRESSURE WILL SPREAD SNOW FROM SOUTH TO NORTH ACROSS
THE REGION THIS AFTERNOON AND EVENING AND CONTINUE INTO SATURDAY.
THE HEAVIEST SNOW IS EXPECTED SOUTH AND EAST OF PITTSBURGH. THE SYSTEM
WILL PULL OFF TO THE EAST LATE SATURDAY...WITH HIGH PRESSURE BUILDING
OVERHEAD ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SNOW IS BEGINNING TO SPREAD INTO THE SOUTHERN FRIDGES OF OUR
FORECAST AREA LATE THIS MORNING...AS LOW PRESSURE LIFTS NORTHWARD
OVER TN. LITTLE CHANGE WAS MADE TO THE NEAR TERM FORECAST BEYOND
TWEAKING THE DEWPOINTS AS DRY AIR REMAINS ENTRENCHED AND
NORTHEASTERLY FLOW HAS KEPT TEMPERATURES A BIT COOLER THAN THE
DIURNAL CURVE SUGGESTED.

JUST TO OUR SOUTH...THE WINTER STORM IS GETTING IT'S ACT
TOGETHER...WITH 6 TO 8 INCHES OF SNOW ALREADY BEING REPORTED IN
SOUTHERN WV. STRONG ISENTROPIC LIFT IS SUPPORTING RATHER ROBUST
RATES...WHICH SHOULD LIFT INTO OUR REGION WITHIN THE NEXT COUPLE
OF HOURS. AGAIN...SEE NO REASON TO TWEAK SNOW AMOUNTS AT ONSET AT
THIS TIME. STILL LOOKING AT THE NEWEST MODEL DATA IN REGARD TO THE
CONTINUED NORTHWARD WOBBLE IN THE UPPER LOW TRACK...WHICH COULD
LEAD TO A SLIGHT SHIFT IN QPF/SNOW ACROSS THE REGION...ESPECIALLY
IN REGARD TO ANY DEFORMATION SNOW LATER TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...

PREVIOUS...

MODEL AND ENSEMBLE TRENDS HAVE BEEN RELATIVELY STEADY
OVER THE PAST SEVERAL CYCLES WITH ONLY A MINUTE NORTHWARD JOG IN
TERMS OF THE NORTHERN PERIPHERY OF THE NORTHWEST SIDE DEFORMATION
BAND RELATIVE TO PREVIOUS GUIDANCE. IT STILL SEEMS BASED UPON GOOD
RUN- TO-RUN CONSISTENCY OF THE SREF AND GFS THAT THE BEST
DEFORMATION ASCENT WILL TRANSIT A CORRIDOR FROM FAIRMONT TO
UNIONTOWN AND SOUTHWARD. THIS IS THE LOCATION WHERE QPF HAS
CONSISTENTLY BEEN FORECAST TO BE THE HIGHEST...DEFORMATION
MAXIMIZED...MOIST ADIABATIC ASCENT INTO THE TROWAL IS
MAXIMIZED...AND A HIGHLY CURVED UPPER JET STREAM IS FORCING
INCREASING UPWARD AGEOSTROPHIC MOTION.

BUILDING SNOW TOTALS BASED UPON SNOW-TO-LIQUID RATIOS GENERALLY ON
THE ORDER OF 10-12:1...WHICH ARE ACTUALLY BELOW CLIMO...STILL
FAVORS IN EXCESS OF A FOOT OF SNOW OVER THE ENTIRETY OF THE AREA
FROM FAIRMONT TO UNIONTOWN AND SOUTH. WITH ATLANTIC MOISTURE
FEEDING RIGHT INTO THIS DEFORMATION ZONE AND OROGRAPHIC ASCENT
COMING INTO PLAY DURING THE HEART AND BACK END OF THE EVENT...THE
RIDGES WILL LIKELY DO EVEN BETTER. WIDESPREAD 18 TO 24 INCH
AMOUNTS ARE EXPECTED THERE...AND AMOUNTS IN EXCESS OF 2 FEET ARE
LIKELY IN PORTIONS OF TUCKER COUNTY. SHOULD THE DEFORMATION BAND
LINGER IN ANY LOCATION FOR MORE THAN A DAY OVER THE
RIDGES...AMOUNTS OF 30 INCHES WILL BE POSSIBLE.

IN ADDITION TO THE SNOWFALL...MODEL SOUNDINGS SUGGEST MIXING
POTENTIAL OF 35 MPH GUSTS OVER THE HIGHER TERRAIN DUE TO BOUNDARY
LAYER INSTABILITY AND STRONG SHEAR THROUGH THE LAYER. THIS WILL
MEAN BLOWING AND DRIFTING OF SNOW WILL INCREASE RAPIDLY OVERNIGHT
TONIGHT...YIELDING LOCAL VISIBILITIES NEAR ZERO. IF YOU CHOOSE TO
GO OUT IN THIS...YOU WILL LIKELY BECOME STRANDED WITH LITTLE HOPE
OF RESCUE FOR CONSIDERABLE TIME.

TO THE NORTH...DEFORMATION LIFT WILL BE WORKING TO OVERCOME A
STIFF NORTHEASTERLY FEED OF DRY AIR. THE GRADIENT OF QPF STILL
LOOKS TO EXTEND FROM JUST SOUTH OF ZANESVILLE...THROUGH
WHEELING...PITTSBURGH...AND INDIANA. FOR THIS
REASON...ACCUMULATIONS WILL LIKELY BE ONLY ON THE ORDER OF 1 TO 3
INCHES NORTH OF THESE CITIES...WHILE JUST SOUTH RUN QUICKLY TOWARD
4 TO 7 INCHES OR MORE. PLEASE REFER TO THE GRAPHICAL FORECASTS FOR
THE LATEST INFORMATION. HERE TOO...BLOWING AND DRIFTING WILL BE
POSSIBLE...THOUGH GUSTS WILL LIKELY STAY DOWN TOWARD 30 MPH.

DEFORMATION ASCENT PEELS EASTWARD ON SATURDAY AND LOW LEVEL FLOW
TURNS NORTHWEST QUICKLY THEREAFTER. THIS WILL BRING DRIER AIR IN
THE LOWER ELEVATIONS AND ALLOW FOR CLOUDS TO SCATTER OUT WITH
STRONG COLD ADVECTION. THIS WILL BRING BOUNDARY LAYER TEMPERATURES
QUICKLY DOWN TOWARD -12 TO -15C. UNFORTUNATELY...NORTHWESTERLY
FLOW EVEN WITH WEAK AND SHALLOW INSTABILITY AND MOISTURE WITH
BOUNDARY LAYER TEMPERATURES SMACK DAB IN THE DENDRITIC GROWTH
REGION MEANS VERY EFFICIENT SNOW SHOWERS WILL LIKELY CONTINUE INTO
SATURDAY NIGHT IN THE RIDGES. THIS WILL MEAN A POWDERY COUPLE OF
INCHES ON TOP OF THE MAMMOTH SNOW THAT WILL HAVE ALREADY FALLEN.

WITH COLD ADVECTION AND DRIER AIR MOVING IN SATURDAY
NIGHT...TEMPERATURES WILL PLUMMET AS WELL. LOWS IN SOME LOCATIONS
THAT CLEAR OUT AND HAVE WINDS DROP OFF WILL LIKELY CHALLENGE 0F.
THIS WILL ONLY WORK TO HAMPER SNOW CLEAN UP EFFORTS THROUGH THE
WEEKEND. FRIES

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
DRY HIGH PRESSURE WILL BE IN CONTROL ON MONDAY. MULTIPLE FAST
MOVING SHORTWAVES WILL THEN BRING LOW CHANCE POPS FOR MAINLY SNOW
SHOWERS INTO MID WEEK. THE SUPERBLEND WAS ONLY SLIGHTLY MODIFIED
THROUGH THE PERIOD.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
GENERAL VFR FORECAST THROUGH MUCH OF THE DAY...WITH THE EXCEPTION
OF FKL AND DUJ WHERE STRATOCU IS EXPECTED TO HOLD ON THROUGH MUCH
OF THE MORNING. RESTRICTIONS FROM APPROACHING WINTER STORM ARE
EXPECTED TO REACH MGW...AND POSSIBLY ZZV...LATE IN THE DAY.

.OUTLOOK.../FRIDAY NIGHT THROUGH TUESDAY/...
RESTRICTIONS IN SNOW ARE EXPECTED TONIGHT THROUGH SATURDAY FROM
KPIT SOUTH...AS LOW PRESSURE MOVES NORTHEAST. HEAVIER SNOW BANDS
COULD BRING VISIBILITIES TO VLIFR...ESPECIALLY AT LBE AND MGW. A
COLD FRONT WILL BRING POSSIBLE RESTRICTIONS TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
     SATURDAY FOR OHZ049-050-057>059-068.
     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR OHZ069.
PA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
     SATURDAY FOR PAZ021-023-029-073.
     WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR PAZ031-074>076.
WV...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
     SATURDAY FOR WVZ002-003.
     WINTER STORM WARNING UNTIL 1 AM EST SUNDAY FOR WVZ012-021-
     509>514.
     WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR WVZ004.

&&
Hazardous weather outlook, Jan 22, 3:37 AM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 AM EST FRI JAN 22 2016

OHZ039>041-048-PAZ007>009-013>016-020-022-WVZ001-230845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ARMSTRONG-HANCOCK-
337 AM EST FRI JAN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ049-050-057>059-068-PAZ021-023-029-073-WVZ002-003-230845-
HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-ALLEGHENY-
INDIANA-WASHINGTON-WESTMORELAND-BROOKE-OHIO-
337 AM EST FRI JAN 22 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ069-WVZ004-230845-
MONROE-MARSHALL-
337 AM EST FRI JAN 22 2016

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ031-074>076-WVZ012-021-509>514-230845-
GARRETT-GREENE-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-WETZEL-
MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
337 AM EST FRI JAN 22 2016

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Monroe

When
January 22, 12:00 PM EST to January 23, 1:15 PM EST
Where
Monroe forecast zone
Reported by
Department of Highways
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Heavy Snow, Noble

When
January 22, 1:00 PM EST to January 23, 1:00 PM EST
Where
Noble forecast zone
Reported by
Department of Highways
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Winter Weather, Belmont

When
January 22, 2:00 PM EST to January 23, 1:00 PM EST
Where
Belmont forecast zone
Reported by
Trained Spotter
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616918, 616940, 616941.